Alert archive / Montana / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 5, NWS Glasgow, MT

May 26, 2014Sheridan County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at May 26, 2014, 1:49 PM MDT for Sheridan County, Montana. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 2014, 1:49 PM MDT (19:49 UTC)
Expired
May 26, 2014, 2:45 PM MDT
In force
56 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Sheridan County, MT

The radar

The Glasgow radar (KGGW), 166 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 7.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2014-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2014-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
1489 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 9:46 AM MDT, 4 hours 3 minutes earlier.

Area forecast discussion, May 26, 9:46 AM MDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
946 AM MDT MON MAY 26 2014

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH WEDNESDAY...
UPDATE...
LITTLE IN THE WAY OF CHANGES WERE MADE TO THE GOING FORECAST WHICH
STANDS IN EXCELLENT SHAPE. SPC SSEO PRODUCT SHOWS MAXIMUM UPDRAFT
SPEEDS ACROSS THE EASTERN ZONES NEAR THE NORTH DAKOTA BORDER AFTER
18Z. THE MORNING 12Z KGGW SOUNDING SHOWS ABOUT 1100 J/KG CAPE AND
JUST UNDER AN INCH OF PRECIPITABLE WATER. SHEAR IS NOT ALL THAT
IMPRESSIVE BUT THERE IS DECENT INSTABILITY AND LAPSE RATES ARE
ALSO SUPPORTIVE FOR THUNDERSTORM ACTIVITY THIS AFTERNOON AND
EVENING. GIVEN FAVORABLE CONVECTIVE PARAMETERS...EXPECT CONVECTION
INITIATION TO OCCUR EARLY TO MID AFTERNOON ACROSS THE CWA. SHOWERS
AND THUNDERSTORMS SHOULD TRACK EAST INTO NORTH DAKOTA THIS
EVENING. SMALL HAIL AND GUSTY WINDS ARE POSSIBLE IN A FEW OF THE
STORMS BUT THE MAIN THREAT COULD BE LOCALLY HEAVY DOWNPOURS GIVEN
THE HIGH PRECIPITABLE WATER VALUES. MALIAWCO

PREVIOUS SHORT TERM DISCUSSION...
WATER VAPOR IMAGERY AND 500 MB HEIGHT FIELD SHOWS A NEARLY STATIC
WEATHER PATTERN ACROSS THE CONUS WITH A REX BLOCK LOW OVER THE
SOUTHERN ROCKIES AND ADJACENT SOUTHERN HIGH PLAINS. AN UPPER-LEVEL
LOW PRESSURE SYSTEM JUST OFF THE COAST OF BRITISH COLUMBIA IS
STARTING TO MAKE ITS INFLUENCE KNOWN THROUGH THE NORTHERN ROCKIES
AND TOWARD OUR CWA TODAY.

FORECAST CHALLENGES WILL FOCUS ON THE LIMITED CHANCE FOR STRONG TO
MARGINALLY SEVERE THUNDERSTORMS TODAY AND A STRONGER POSSIBILITY ON
WEDNESDAY.

WITH THE SHORT TERM MODEL OUTPUT LINING UP NICELY AND SHOWING VERY
GOOD RUN TO RUN CONSISTENCY AND AGREEMENT...FELT IT WAS WARRANTED
TO DELINEATE SOME DETAIL INSTEAD OF PAINTING THE ENTIRE CWA IN
THUNDERSTORMS. MODEL CONVECTIVE AND SEVERE PARAMETERS SEEM TO
RESTRICT AND ISOLATE THE THREAT FOR STRONG TO SEVERE THUNDERSTORMS
TODAY NEAR THE AXIS OF INSTABILITY POSITIONED OVER OUR EASTERN CWA
ZONES AND SUGGEST THAT THUNDERSTORMS ARE NOT LIKELY ELSEWHERE. I
WOULD IMAGINE THAT IF ANY STRONG STORMS BECOME SEVERE THIS
AFTERNOON AND EVENING EAST...THEY WOULD NOT SPEND MUCH TIME IN
OUR CWA BEFORE SLIDING EAST OR NORTHEASTWARD INTO NORTH DAKOTA.
FOR NOW...WILL MENTION GUSTY WINDS AND SMALL HAIL IN THE GRIDS FOR
THIS AFTERNOON AND EVENING.

TUESDAY...THE CHANCE FOR THUNDERSTORMS SEEMS MUCH LESS AS
CONVECTIVE PARAMETERS SHOW THE INSTABILITY MAXIMUM WELL EAST OF
US...OVER NORTH DAKOTA. WE CAN EXPECT A FEW SCATTERED RAIN SHOWERS
AND MAY GET JUST A CLIP OF ISOLATED THUNDERSTORMS OVER SE WIBAUX
COUNTY.

WEDNESDAY...THINGS CHANGE QUITE A BIT AS THE UPPER LOW DIGS OVER
THE CENTRAL ROCKIES...TURNING THE UPPER FLOW FROM THE SOUTH OVER
NORTHEAST MONTANA AND DIRECTING A SIGNIFICANT AXIS OF INSTABILITY
RIGHT THROUGH OUR CWA...SETTING UP OUR CENTRAL AND NORTHEASTERN
ZONES FOR A GOOD CHANCE FOR SEVERE THUNDERSTORMS HEADING INTO
WEDNESDAY AFTERNOON AND EVENING. BMICKELSON

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
WILL SEE SOUTHWEST FLOW ALOFT WITH FREQUENT CHANCES FOR SHOWERS
AND THUNDERSTORMS THROUGHOUT THE ENTIRE PERIOD.

WEDNESDAY NIGHT AND THURSDAY FEATURES A SURFACE LOW PRESSURE
SYSTEM MOVING ACROSS EASTERN MONTANA WITH A COLD FRONT. AFTER THE
BAND OF PRECIPITATION ON THE FRONT SIDE OF THE LOW LIFTS INTO
SASKATCHEWAN WEDNESDAY NIGHT... MODELS HAVE EASTERN MONTANA IN A
DRY SLOT FOR MOST OF THURSDAY. WARM AIR ALOFT WITHIN THIS DRY SLOT
WILL LIMIT PRECIP CHANCES MOST OF THE DAY. WILL MAINTAIN A SLIGHT
CHANCE OF THUNDERSTORMS IN THE NORTH IN THE MORNING. AT SOME
POINT... THURSDAY AFTERNOON OR EVENING... A SHORTWAVE RIDES
NORTHEAST ALONG THE COLD FRONT INTO EASTERN MONTANA AND WESTERN
NORTH DAKOTA. EXPECT SOME SHOWERS AND THUNDERSTORMS TO DEVELOP
WITH THIS WAVE. THE QUESTION WILL BE WHETHER IT WILL IN EASTERN
MONTANA OR WESTERN NORTH DAKOTA. WILL MAINTAIN A CHANCE OF SHOWERS
AND THUNDERSTORMS IN THE EAST.

WHILE MOST OF THE FORECAST AREA LOOKS DRY AND IN BETWEEN WAVES
FRIDAY AND FRIDAY NIGHT. THE FRONTAL BOUNDARY REMAINS STATIONARY
ACROSS WYOMING AND NEAR RAPID CITY... BISMARCK AND WINNIPEG. THE
AREAS SOUTH OF THE MISSOURI RIVER WILL BE CLOSE ENOUGH TO THE
FRONT FOR A CHANCE OF SHOWERS AND THUNDERSTORMS.

AN UPPER LOW DIGS INTO CALIFORNIA OVER THE WEEKEND WITH FREQUENT
SHORTWAVES SPINNING OFF THAT SYSTEM THAT WILL MOVE ACROSS
NORTHEAST MONTANA. THE WAVES COMBINED WITH UNSTABLE AIRMASS WILL
PROVIDE CHANCES FOG SHOWERS AND THUNDERSTORMS. FORRESTER

&&

.AVIATION...
SYNOPSIS: AN UPPER LEVEL DISTURBANCE AND A SURFACE FRONT WILL PUSH
THROUGH NORTHEAST MONTANA THIS MORNING FROM NORTHWEST TO
SOUTHEAST. AN ADDITIONAL UPPER LEVEL DISTURBANCE WILL PROVIDE
CHANCES FOR MORE SHOWERS AND THUNDERSTORMS TONIGHT.

FLIGHT CATEGORY: VFR. VERY ISOLATED MVFR NEAR ANY THUNDERSTORMS OR
RIVER VALLEYS WITH EXTREMELY LOCALIZED FOG BANKS THIS MORNING.
THE NEXT ROUND OF SHOWERS AND THUNDERSTORMS TONIGHT COULD PROVIDE
BRIEF PERIODS OF MVFR CONDITIONS.

IMPACTS: ISOLATED THUNDERSTORMS AND SHOWERS ARE POSSIBLE THIS
MORNING. WIND IS EXPECTED TO SWITCH TO NORTHWEST AT ALL LOCATIONS
THIS AFTERNOON WITH SPEEDS UP TO 15 KNOTS POSSIBLE. WINDS WILL
BECOME LIGHT AND VARIABLE THIS EVENING.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 26, 3:26 AM MDT, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
326 AM MDT MON MAY 26 2014

MTZ019-020-023>027-062-270900-
SHERIDAN-WESTERN ROOSEVELT-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
EASTERN ROOSEVELT-
326 AM MDT MON MAY 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND PERSIST
THROUGH THE EVENING HOURS. SOME OF THE STRONGER STORMS MAY PRODUCE
CLOUD TO GROUND LIGHTNING...GUSTY WINDS...AND SMALL HAIL
ESPECIALLY NEAR THE BORDER WITH NORTH DAKOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 2:44 PM MDTSevere Thunderstorm WarningGGWSheridan61 min
May 26, 3:25 PM MDTSevere Thunderstorm WarningGGWPetroleum65 min
May 26, 3:29 PM MDTSpecial Weather StatementGGWRichland61 min
May 26, 3:46 PM MDTSevere Thunderstorm WarningGGWRichland, Roosevelt59 min
May 26, 4:57 PM MDTSpecial Weather StatementGGWSheridan48 min

Nearby

Severe Thunderstorm Warnings in Montana, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.